An eye examination was performed on 658 patients from the service for chronically disturbed women. Visual acuity and ocular tension were tested and slit-lamp biomicroscopy and ophthalmoscopic examination were also performed. All except seven patients were receiving or had received one or more phenothiazine derivatives. Slitlamp biomicroscopy revealed characteristic opacities of the lens and cornea in 33 patients and opacities of the lens alone in 145 patients. Thus, 27% of the patients had opacities. Although chlorpromazine may be the drug most responsible for these ocular opacities, other phenothiazine derivatives are also capable of producing them. There seems to be a correlation between duration of phenothiazine therapy and the severity of the lens and cornea changes. All patients receiving prolonged phenothiazine therapy should have periodic eye examinations.
Barsa JA, Newton JC, Saunders JC. Lenticular and Corneal Opacities During Phenothiazine Therapy. JAMA. 1965;193(1):10–12. doi:10.1001/jama.1965.03090010016003
Customize your JAMA Network experience by selecting one or more topics from the list below.